Absence of liver steatosis in HIV–HCV co-infected patients receiving regimens containing tenofovir or abacavir
- First Online:
- Cite this article as:
- Borghi, V., Bisi, L., Manzini, L. et al. Infection (2013) 41: 425. doi:10.1007/s15010-012-0378-7
- 189 Downloads
In human immunodeficiency virus–hepatitis C virus (HIV–HCV) co-infected patients, steatosis has been independently associated with a number of antiretroviral drugs, including stavudine, especially in patients with non-3 HCV genotypes. We retrospectively investigated the presence of steatosis among HIV–HCV co-infected and HCV mono-infected patients, and the role of tenofovir disoproxil fumarate (TDF) or abacavir (ABC) in determining hepatic steatosis.
Liver steatosis was retrospectively evaluated in all consecutive biopsies performed in the period 2000–2008 in HCV mono-infected and HIV–HCV co-infected patients. A steatosis rate of >5 % was considered to be significant, and a multivariate logistic analysis was performed to evaluate factors associated with steatosis.
In total, 393 HCV-infected patients underwent liver biopsy during the study period, of whom 205 (52.2 %) were co-infected with HIV. A steatosis rate of >5 % was diagnosed in 33.0 % of HCV mono-infected and in 47.8 % of HIV–HCV co-infected patients (P = 0.003). The rate of steatosis was higher in patients resuming antiretroviral therapy (54.7 %) than in naïve patients (33.3 %; P = 0.006). When the overall population was considered, steatosis was associated to HCV genotype 3 [odds ratio (OR) 4.53, 95 % confidence interval (CI) 2.71–7.58; P < 0.001]. In terms of the use of nucleos(t)ide drugs in HIV co-infected patients, multivariate analysis showed that only in patients with HCV genotypes other than genotype 3 was steatosis related to the use of stavudine (OR 5.38, 95 % CI 1.18-24.53; P = 0.03). The use of TDF (OR 1.07, 95 % CI 0.39–2.88; P = 0.898) or ABC (OR 0.592, 95 % CI 0.09–4.07; P = 0.594) was not associated with steatosis.
In HCV mono-infected and HIV–HCV co-infected patients, steatosis appears to be a virus-mediated effect of HCV genotype 3. In HIV patients infected with HCV genotypes other than genotype 3, the risk of developing steatosis was higher in those patients resuming antiretroviral regimens containing old drugs rather than the new antiretrovirals.